Fat loss caused by some anti-HIV drugs persists in the long term

This article is more than 10 years old. Click here for more recent articles on this topic

The fat loss that can be caused by some anti-HIV drugs appears to persist in the long term despite discontinuation of the drugs that cause it, US investigators report in a study published in the online edition of AIDS.

Researchers from the prospective Fat Redistribution and Metabolic Change in HIV Infection (FRAM) study found that significant differences in fat distribution were evident between HIV-positive patients and HIV-negative controls and persisted over the five years of the study.

Stopping d4T (stavudine, Zerit), the anti-HIV drug most associated with fat loss, was associated with only modest gains in limb fat.

Glossary

lipodystrophy

A disruption to the way the body produces, uses and distributes fat. Different forms of lipodystrophy include lipoatrophy (loss of subcutaneous fat from an area) and lipohypertrophy (accumulation of fat in an area), which may occur in the same person.

lipoatrophy

Loss of body fat from specific areas of the body, especially from the face, arms, legs, and buttocks.

visceral

Pertaining to the internal organs. Visceral fat is fat tissue that is located deep in the abdomen and around internal organs.

 

subcutaneous

Beneath or introduced beneath the skin, e.g. a subcutaneous injection is an injection beneath the skin.

 

metabolism

The physical and chemical reactions that produce energy for the body. Metabolism also refers to the breakdown of drugs or other substances within the body, which may occur during digestion or elimination.

Soon after it was introduced, combination antiretroviral therapy became associated with changes in body-fat distribution and metabolic alterations associated with a long-term risk of cardiovascular disease. This syndrome of side-effects is called lipodystrophy.

Fat gain around the abdomen (visceral adiposity) and fat loss from the limbs and face (lipoatrophy) were observed in some patients. Protease inhibitors were originally thought to be the cause, but it became apparent that a major cause of fat loss was the mitochondrial toxicity caused by some nucleoside reverse transcriptase inhibitors (NRTIs), especially d4T, and – to a lesser extent – AZT (zidovudine, Retrovir, also in the combination pills Combivir and Trizivir).

Stopping or changing HIV treatment became an established strategy for treating lipodystrophy.

A lot of research has been undertaken in lipodystrophy, one of the major projects being the FRAM study.

In this study, investigators used MRI scans to compare the body-fat distribution of HIV-positive patients and HIV-negative controls. Their initial analysis found that patients with HIV had significantly lower levels of subcutaneous fat than their HIV-negative peers.

The investigators wished to see if these differences persisted in the long term. They therefore repeated their analysis after five years of follow-up.

Their study population included 477 HIV-positive patients and 211 HIV-negative controls. Their characteristics were well matched; however, the HIV-positive patients were more likely to be male (68% vs 53%).

In the first analysis, and then five years later, the HIV-positive patients had significantly lower levels of fat in all the body areas which were measured.

The investigators found that those with HIV were more likely than the controls to lose both subcutaneous fat (35% vs 27%, p = 0.0013) and visceral fat (17% vs 5%, p < 0.0001).

At baseline, 48% of HIV-positive patients had fat loss, and this had increased to 53% after five years.

Of the HIV-positive patients diagnosed with lipoatrophy at baseline, 82% still had fat loss five years later.

The baseline analysis showed that the mean limb-fat level of HIV-positive men was 67% of that seen in the controls. This difference persisted in the long term, with HIV-positive men having only two-thirds (65%) of the limb fat seen in their HIV-negative peers.

Limb-fat levels were also lower in HIV-positive women at both the initial assessment and at follow-up (83% and 77%).

Discontinuing treatment with d4T, the drug most associated with fat loss, had little long-term impact on limb-fat gain. Patients who adopted this strategy experienced an average annual increase of fat in the leg of only 1%. “Likewise”, write the investigators, “little gain was associated with discontinuation of AZT or other antiretroviral drugs.”

The investigators conclude that “there is no relative recovery from lipoatrophy when HIV-infected participants are compared to controls.”

They add, “these data must be considered when studying the potential mechanisms underlying HIV-associated lipodystrophy. It remains to be determined whether there was destruction of adipose cells and precursors…or whether other factors continue to contribute to the persistence of lipoatrophy in HIV infection.”

References

Grunfeld C et al. Regional adipose tissue measured by MRI over 5 years in HIV-infected and control participants indicates persistence of HIV-associated lipoatrophy. AIDS 24: online edition, DOI: 10. 1097/QAD.0b013e32833ac7a2, 2010.